Guillain-Barre syndrome during treatment with interferon alpha for hepatitis B


BOZ C. , OZMENOGLU M. , AKTOZ G., VELIOGLU S. , Alioglu Z.

JOURNAL OF CLINICAL NEUROSCIENCE, vol.11, no.5, pp.523-525, 2004 (Journal Indexed in SCI) identifier identifier identifier

  • Publication Type: Article / Article
  • Volume: 11 Issue: 5
  • Publication Date: 2004
  • Doi Number: 10.1016/j.jocn.2003.04.009
  • Title of Journal : JOURNAL OF CLINICAL NEUROSCIENCE
  • Page Numbers: pp.523-525

Abstract

We describe a patient who developed acute demyelinating polyneuropathy on the sixth week of interferon (IFN)alpha therapy for chronic hepatitis B (HBV) infection. A 23-year-old man with chronic HBV infection had acute onset of demyelinating polyneuropathy shortly after completing a standard 6-week course of therapy with IFNalpha 2a. Clinical findings, electrodiagnostic studies and elevated cerebrospinal fluid protein levels without cells supported the diagnosis of Guillain-Barre syndrome (GBS). Other potential causes of GBS were ruled out. It remains unknown whether IFNalpha or the HBV infection itself was the cause of GBS, but it is evident that IFNalpha could not have prevented the development of GBS in our patient. We suggest that coexistent HBV infection and IFNot therapy may play a role in triggering an autoimmune response to peripheral nerve myelin. (C) 2004 Elsevier Ltd. All rights reserved.